• question-icon

    Suggest treatment for insomnia, confusion and memory loss

default
Posted on Tue, 18 Jul 2017 in Brain and Spine
Question: Mother was switched from Simvastatin 10 mg to Lipitor 40 mg three 1/2 weeks ago. She suffers from cognitive problems due to an aneurism many years ago. Over the last week she has gotten progressively worse with regards to insomnia, confusion, memory loss, overall feeling of being unwell and frequent urination (she is on Lasix and this is increased over what is normal). Yesterday while speaking with her, she started repeating a phrase that made me believe that she may have been suffering from a TGA (Transient global amnesia). Could all of this be related to a reaction to the Lipitor? I personally am statin intolerant and suffer from serious side effects when attempting to take.
doctor
Answered by Dr. Olsi Taka 2 hours later
Brief Answer:
Lipitor shouldn't be the cause.

Detailed Answer:
I read your question carefully and I understand your concern.

There have been some reports in the past of cognitive deterioration in some patients taking statins like Lipitor. However subsequent studies have failed to show any significant cognitive impairment from the use of statins. So your doctor is right in saying that Lipitor is not responsible for this change in her mental state.
I believe other causes should be sought, starting from metabolic issues (through some routine blood tests) to brain lesions such as stroke. A sudden deterioration in cognitive functions such as this, in the absence of other metabolic causes deserves to be investigated through brain imaging.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3654 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Insomnia

doctor1 MD

I have been suffering from from insomnia for the last one year and I have been switching from Trika0.25,trika 0.5 and Alzolam0.5. Out 0of these, i...

doctor1 MD

Hi. I am wondering if ecophane pills have any side effects. I am a 39 female and have been suffering mild hair loss caused by stress and...

doctor1 MD

I ve been having insomnia and consequest migraine headaches for the past 8 years. The very first neurologist i met had prescribed me an MRI which...

doctor1 MD

I am age 43 with no menstrual cycle since 12/27/2013. I had a recent pap smear.I am not on any birth control, tested negative for pregancy. I have...

doctor1 MD

Can fasting improve insomnia? To fast safely do I need professional supervsion or blood tests? Is fasting safe for slender people?

doctor1 MD

I have just started a phentermine/topamax combo for weight loss , very low dose. First day, having serious insomnia , so just took a 50 mg...

doctor1 MD

Hi, I am suffering from insomnia from last 7-8 months and have started allopathic medicines from last 2 months

Get personalised answers from verified doctor in minutes across 80+ specialties

130 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Olsi Taka
  • Q - What causes microvascular ischemic disease?

  • Q - Suggest treatment for severe headaches

  • Q - Can Lipitor cause brain damage?

  • Q - What causes severe migraine while on Cymbalta and Xanax?

  • Q - What are the signs and symptoms of brain aneurysm?

  • Q - What does intense pain in the temple suggest?

  • Q - What causes intense fatigue, tingling sensation in the feet and leg pain?

  • Q - What causes agitation and inappropriate sexual behavior while having...

  • Q - Suggest remedies for muscle pain, dizziness and constipation when...

  • Q - Can stress cause cyanotic discoloration on the extremities?

backtotop2